Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy
Sep 6, 2000

I am a while 31 yrs old male HIV+ since 1995. In 12/1998 at CD4 450 and VL 10.000 I began HAART with Sustiva+DDI+D4T. Since then my CD4 have remain in the 450-480 range and VL undetectable until now. However in the last months I have developed Gynecomastia and more recently I start to experience mild face wasting. I would like to prevent/reverse any progression relating thereto. Given that I have only been on one combo what would you suggest? a) Strategic treatment interruption b) change of combo (in particular the d4t) and what to change to) c) other. Thanks for your help.

Response from Dr. Boyle

The data is very unsettled regarding the causes of lipodystrophy. You are correct that there have been several studies indicating that d4T may be a cause of lipodystrophy; however, there have been several studies indicating the contrary as well. The other drugs in your regimen have not been significantly associated with lipodystrophy.

I think you have several options at this point. I agree that it would be reasonable to hold therapy given your CD4+ count and viral load at the time you started HAART. I would not call this a structured treatment interruption, since there is no plan for repeated starts and stops. If your CD4+ count declines or viral load rises significantly, you should restart therapy and continue on it.

If you want to stay on therapy and your viral load is <50 copies/mL, you can consider a one drug switch (e.g., AZT or Abacavir for d4T). If your viral load is >50 copies/mL, two drug should be switched (e.g., AZT/3TC for ddI/d4T). The studies to date fail to show much improvement in lipodystrophy when medication changes are made, but it may be worth a try and may halt further progression, if d4T is in fact the cause of your problems.

Finally, your physician should verify that your lipids and glucose are under good control, you should engage in an exercise program and consult a nutritionist regarding dietary support, and you can consider cosmetic surgery for both the gynecomastia and the facial wasting. BB

Brian Boyle, M.D., J.D.



Previous
Switching regimen
Next
knots

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement